Vermont, 2004

Flood in Vermont, July 23, 2004

July 23, 2004 · NWS BTV · 1 event in 1 county or zone

Thunderstorms resulted in torrential downpours with ponding of water on roadways and low lying areas with culverts backing up. Flooding on area roads was reported in the Vermont communities of Burlington, South Burlington and Williston.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms resulted in torrential downpours with ponding of water on roadways and low lying areas with culverts backing up. Flooding on area roads was reported in the Vermont communities of Burlington, South Burlington and Williston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 23, 8:50 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 8:50 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
950 AM EDT FRI JUL 23 2004

.SHORT TERM...
OVERALL FCST IN GOOD SHAPE WITH ONLY A FEW MINOR CHANGES
ANTICIPATED. WL LOWER TEMPS ACRS NNY AND CENTRAL/NORTHERN VT ZNS FOR
TODAY BASED ON EXPECTED CLOUDS AND PRECIP. THE ONLY OTHER CHANGE WL
BE TO KEEP MOSTLY CLOUDY SKIES IN SLV BASED ON CRNT SATL TRENDS.

SFC ANALYSIS PLACES COLD FRNT ACRS SLV INTO WESTERN NY ATTM WITH
SLOW MOVEMENT TO THE EAST. REGIONAL RADAR SHOWS BROKEN LINE OF SHWRS
WITH EMBEDDED TS FROM NE KINGDOM BACK ACRS THE CPV INTO CENTRAL NY.
THE LINE IS MOVING SLOWLY EAST WITH INDIVIDUAL CELLS MOVING NE AT 15
MPH. OHP/STP ESTIMATES INDICATE RAINFALL AMOUNTS GENERALLY BTWN TWO
AND FOUR TENTHS OF AN SO FAR. HOWEVER...ESTIMATES ACRS NORTHERN
FRANKLIN CTY VT ARE APPROACHING ONE INCH ATTM. WL CONT TO MONITOR
HEAVY RAIN POTENTIAL FOR MINOR FLOODING...ESPECIALLY ACRS NE VT.

MODELS IN GOOD OVERALL AGREEMENT WITH PLACEMENT AND MOVEMENT OF FRNT
AND ITS ASSOCIATED MOISTURE/LIFT ACRS OUR FA. CRNT FEELING BROKEN
LINE OF RW WL CONT ACRS MOST OF VT AND EASTERN ADIRONDACKS THRU THIS
AFTN BEFORE SLOWLY SHIFTING OUT OF OUR FA THIS EVENING. PLENTY OF
AVAIL MSTR WITH PWS NEAR 1.75 AND GOOD LLVL MOISTURE CONVERGENCE
ALONG SFC FRNT WL CONT TO MENTION POSSIBLE HEAVY RAINFALL.

OTHERWISE...NICE WEEKEND EXPECTED AS HIGH PRES FROM CENTRAL CANADA
BUILDS ACRS OUR FA. MUCH LESS HUMIDITY EXPECTED ALONG WITH COOLER
TEMPS.

TABER

&&
.PREVIOUS DISCUSSION...
.SHORT TERM (TODAY THROUGH SATURDAY)...
MAIN FCST PROBLEM IN THE SHORT TERM WILL BE POTENTIAL FOR HEAVY
RAINFALL TDY AS SLOW MOVING CDFNT MOVES ACRS RGN.

SHRTWV WHICH HELPED GENERATE SHWRS AND EMBEDDED THUNDER ACRS FA
THURS PM/EVEN WEAKENING AS IT EXITS FA. PCPN COVERAGE DECREASING
WITH JUST SOME SCT SHWRS ACRS VT ATTM. MORE PCPN EXPECTED TO DEVELOP
DURING TDY HOWEVER AS CDFNT MOVES ACRS RGN ALONG WITH SECOND
SHRTWV. SW FLOW ALOFT TDY WILL RESULT IN THE FRONT BEING A SLOW
MOVER...AS IT MAKES ITS WAY ACRS NRN NY THIS AM AND VT DURING
PM/EVENING. PLENTY OF AVBL MSTR WITH PWS 1.75 TO 2 INCHES EXPECTED
VCNTY OF FRONT. ALTHO SKIES WILL BE MAINLY CLDY...EXPECT SOME BRKS
OF SUN THIS AM IN ADVANCE OF FRONT WHICH WL ALLOW FOR SOME
DESTABILIZATION OF ATMOS. CAPES OF 1000-1500 J/KG EXPECTED...MAINLY
DROM CHMPLN VLY EASTWARD. COMBINATION OF SLOW MOVG
FRONT...SUFFICIENT INSTABILTY...ABUNDANT AVBL MSTR AND ULVL
DIVERGENCE WL RESULT IN THREAT OF LOCALLY HEAVY RAINFALL.
WIDESPREAD AMTS OF AN INCH OR MORE OF RAIN EXPECTED...ESPECIALLY
FROM CHMPLN VLY EAST WHERE LOCALIZED AMTS OF 2 TO 3 INCHES PSBL.
HEAVIEST QPF EXPECTED IN NE VT WHERE FFG HIGHEST. AREAS WITH LOWEST
FFG VALUES ARE IN CNTRL AND WRN VT (AROUND 2 INCHES OVER 3 HRS
COULD CAUSE PROBLEMS IN THESE AREAS). POTENTIAL FOR FLOODING WILL
NEED TO BE MONITORED. WILL ISSUE STATEMENT TO ADDRESS THE POTENTIAL
FOR HVY RAIN AND POSSIBILITY OF MINOR FLOODING.

MODELS IN FAIRLY GOOD AGREEMENT IN PUSHING FRONT FAR WNOUGH SOUTH
AND EAST OF FA TONIGHT RHROUGH SATURDAY TO ALLOW FOR GRADUALLY
IMPROVING CONDITIONS. EXPECT SHOWERS TO END ACROSS MOST OF REGION
TONIGHT...BUT SOME LINGERING PCPN PSBL SRN VT THRU MIDDAY SAT.
H8 TEMPS OF 6 TO 8 C ON SATURDAY SUGGEST MAX TEMPS ONLY IN LOWER
70S...AND CLOUD COVER MAY PREVENT SOME AREAS FROM REACHING 70.
&&

LONG TERM (SUNDAY THRU THURSDAY)...
EXPECT HIGH PRESSURE TO DOMINATE EARLY IN THE PERIOD...WHICH IS
SUPPORTED BY ETA. HAVE DISCONTED GFS...WHICH BRINGS MSTR BACK INTO
RGN BY MONDAY WITH INVERTED TROF. WOULD LIKE TO SEE THIS IN
FOLLOWING RUNS BEFORE ALTERING FCST. MADE A FEW MINOR ADJSTMENTS TO
SKY COVER SUN/MON...OTHERWISE NO CHANGES TO EXTENDED PORTION OF
FCST.
&&

.AVIATION...
NONE OF THE TAF SITES TO TOTALLY DECOUPLE OVRNITE...BUT IR SAT PIX
SHOW SOME LOWER CLDS ACRS THE FA ATTM. BEST CHC FOR THESE LOWER CLDS
TO PERSIST FOR A WHILE LONGER APPEARS TO BE AT KMSS/KSLK. BEST CHC
FOR ANY PROLONGED SHRA INTO EARLY TONITE TO BE ACRS THE CENTRAL AND
ERN FA (LEAST CHC ACRS THE ST LAW VLY). CLDS TO LINGER THE LONGEST
ACRS VT INTO LATER TONITE. SFC WINDS TO STAY UP FOR MUCH OF TONITE
AS WELL. WINDS TO COME AROUND TO THE W-NW AFTER THE CFROPA TODAY.
SOME EMBEDDED THUNDER POSSIBLE ACRS MUCH OF THE FA TODAY.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

RJS/MURRAY
Hazardous weather outlook, Jul 23, 2:43 AM EST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
343 AM EDT FRI JUL 23 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-240739-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
343 AM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

SHOWERS OR THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND
INTO TONIGHT. HEAVY RAINFALL IS POSSIBLE AS WELL. ONE AND A HALF TO
THREE INCHES OF RAIN IN A ONE TO THREE HOUR TIME FRAME MAY CAUSE SOME
FLOODING ACROSS PARTS OF THE NORTHERN ADIRONDACKS...THE CHAMPLAIN
VALLEY...AND CENTRAL VERMONT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. PLEASE
REPORT ANY FLOODING OR RAINFALL AMOUNTS OF GREATER THAN AN INCH TO
THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Chittenden

When
July 23, 1:00 PM EST to 3:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413919.